Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 82, NWS Wilmington, NC

August 23, 2019Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 23, 2019, 4:36 PM EDT for Williamsburg County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2019, 4:36 PM EDT (20:36 UTC)
Expired
Aug 23, 2019, 5:00 PM EDT
In force
24 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Williamsburg County, SC

The radar

The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:51 PM EDTTSTM WND DMG4 Nne Trio, SCTREES DOWN ADJACENT TO INTERSECTION OF US 521 AND BOYD ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS52 KILM 232036
SVRILM
SCC089-232100-
/O.NEW.KILM.SV.W.0082.190823T2036Z-190823T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
436 PM EDT Fri Aug 23 2019

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Central Williamsburg County in northeastern South Carolina...

* Until 500 PM EDT.

* At 437 PM EDT, a severe thunderstorm was located over Kingstree, 
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Kingstree, Trio, Salters, Gourdin, Lane and Williamsburg Regional
  Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3364 7995 3377 7981 3365 7959 3346 7965
      3341 7986 3342 7986 3343 7988 3344 7987
      3344 7988 3345 7989
TIME...MOT...LOC 2036Z 314DEG 5KT 3366 7983 

HAIL...1.00IN
WIND...60MPH
 
$$

8
2 follow-up statements
059 
WWUS52 KILM 232047
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
447 PM EDT Fri Aug 23 2019

SCC089-232100-
/O.CON.KILM.SV.W.0082.000000T0000Z-190823T2100Z/
Williamsburg SC-
447 PM EDT Fri Aug 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL WILLIAMSBURG COUNTY...

At 447 PM EDT, a severe thunderstorm was located over Kingstree,
moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Kingstree, Trio, Salters, Gourdin, Lane and Williamsburg Regional
Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3364 7995 3377 7981 3365 7959 3346 7965
      3341 7986 3342 7986 3343 7988 3344 7987
      3344 7988 3345 7989
TIME...MOT...LOC 2047Z 314DEG 5KT 3365 7982 

HAIL...1.00IN
WIND...60MPH
 
$$

8
127 
WWUS52 KILM 232057
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
457 PM EDT Fri Aug 23 2019

SCC089-232107-
/O.EXP.KILM.SV.W.0082.000000T0000Z-190823T2100Z/
Williamsburg SC-
457 PM EDT Fri Aug 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILLIAMSBURG COUNTY
WILL EXPIRE AT 500 PM EDT...
    
The severe thunderstorm which prompted the warning is weakening.

LAT...LON 3364 7995 3377 7981 3365 7959 3346 7965
      3341 7986 3342 7986 3343 7988 3344 7987
      3344 7988 3345 7989
TIME...MOT...LOC 2057Z 314DEG 5KT 3365 7982 

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:39 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 23, 3:39 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
339 PM EDT Fri Aug 23 2019

.SYNOPSIS...
Scattered thunderstorms will become more numerous this weekend
as a front stalls in the area. The front will linger offshore
early next week. A tropical low may track north up through the
offshore waters of the Southeast coast early next week, lifting
off to the northeast through mid week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Somewhat organized afternoon convection well underway inland
should diminish in the late afternoon and early evening hours.
There should be a lull for quite sometime. Guidance shows a line
of convection coming down very late from the north with the
long advertised cold front. The trend has been for only a
glancing blow so I lowered pops some. Still expect good coverage
of showers and thunderstorms Saturday from about 1800 UTC
onward. The front which will be bisecting the area by then (and
who knows how distorted from convection and a possible sea
breeze) should be the main focus. For Saturday night the front
reorganizes and slowly pushes off the coast and along with it
the higher pops.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Main concern this period is the approaching cold front and
chances for tropical cyclone formation off the coast of the
Carolinas.

Latest model runs have a frontal boundary that will stall near
or just offshore, which will bring increased chances for rain
near and along the coast, with heaviest rainfall occurring
along and east of the highway 17 corridor. Confidence is
increasing that there is a good likelihood that a tropical
system will be ongoing by Sunday into Monday and approaching the
offshore waters, which will bring increasing rough seas,
increased chances for enhanced rip current activity along area
beaches, and heavy rainfall that could bring minor flooding for
low lying and poor drainage areas.

Cool weather on tap for most locations with cool air advection
behind the frontal boundary pushing into place. Expect afternoon
high temperatures to be near to roughly 5 degrees below normal
for late August.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Low will lift off to the northeast through mid week allowing
for some drying, but looks like another front will make its way
into the Carolinas Tues into Wed. This front may stall out along
or near the coast as high pressure builds in behind it. This
may keep unsettled weather, especially along the coast through
mid to late week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions continue today with possible IFR for inland TAF sites
after 06 UTC as a frontal boundary slow moves through the area and
increase the low-level moisture. IFR stratus/fog is a
distinct possibility at that time for inland sites and MVFR
restriction of visibilities are possible around sunrise.

Showers/tstms will be capable of producing brief MVFR/IFR. Rain
chances begin to increase late tonight as cold front begins to move
into region.

Extended...Unsettled weather with MVFR/IFR possible into
Saturday with frontal system in area. Front will likely move
just off the coast into Sunday but lingering moisture likely to
lead to additional restrictions. Also watching potential
tropical system moving NE just off the coast into early next
week. Confidence low on related specifics at this time.

&&

.MARINE...
The summer time flow (a southerly component to
the winds) seemingly has only a few more hours in place as a cold
front will be pushing across from the north sometime Saturday. The
actual arrival time is more toward the morning but wind fields are
weak and will become somewhat distorted during the daytime hours via
convection and possibly a sea breeze. For this evening expect
southerly winds around ten knots or so. Kind of a mix Saturday but
overall expect a westerly flow then northeast Saturday night. Most
speeds quite light as well. Significant seas will be reflective of
the winds about 2-3 feet or so.

Front expected to push into the offshore waters by Sunday.
Forecast is highly dependent on track and possible development
of tropical low which is forecast to move up through the
offshore waters of the Southeast coast late Sunday through
Monday. The gradient should tighten enough to produce a stiffer
northerly flow and, in return, an increase in seas. As it stands
now, Seas 3 ft or less Sat night into early Sun will increase
as low makes its closest pass, possibly within 150 miles of the
Carolina coast, late Sun through Monday. Wave models shows seas
up over 4 ft Sun night into Mon, but this forecast could change
depending on low. NHC has been forecasting a greater chc of
development but much uncertainty still exists. This low will
lift off to the northeast Mon night into Tues with an off shore
flow developing. Seas will diminish heading into mid week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

NEAR TERM...SHK
SHORT TERM...MCK
LONG TERM...RGZ
AVIATION...SHK
MARINE...SHK/RGZ
Hazardous weather outlook, Aug 23, 3:36 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Wilmington NC
336 PM EDT Fri Aug 23 2019

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058-
059-241945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
336 PM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible Saturday as a cold front stalls
near the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-241945-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
336 PM EDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible Saturday as a cold front stalls
near the coast. Potential for enhanced risk of rip currents at east-
facing area beaches Sunday through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-241945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
336 PM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Marine conditions may deteriorate late Sunday into early next week
as tropical low pressure moves NE through the offshore waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 2:12 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wilmington NC
212 PM EDT Fri Aug 23 2019

SCZ032-039-231830-
Williamsburg SC-Florence SC-
212 PM EDT Fri Aug 23 2019

...THUNDERSTORMS TO IMPACT NORTHEASTERN WILLIAMSBURG AND
SOUTHEASTERN FLORENCE COUNTIES UNTIL 230 PM EDT...

At 212 PM EDT, radar was tracking a strong thunderstorm near
Indiantown, or 11 miles southeast of Lake City, moving
east-southeast at 30 mph.

Winds up 40 mph will be possible with this storm.

Locations impacted include...
Johnsonville, Hemingway, Indiantown, Kingsburg, Hannah and Stuckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3391 7963 3399 7951 3397 7950 3397 7948
      3395 7949 3393 7947 3393 7946 3392 7946
      3392 7945 3370 7940 3369 7941 3369 7955
      3376 7967
TIME...MOT...LOC 1811Z 299DEG 25KT 3379 7958

8
Special weather statement, Aug 23, 3:09 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
309 PM EDT Fri Aug 23 2019

SCZ058-059-231930-
Northern Horry SC-Central Horry SC-
309 PM EDT Fri Aug 23 2019

...STRONG THUNDERSTORM TO IMPACT WEST CENTRAL HORRY COUNTY THROUGH
330 PM EDT...

At 311 PM EDT, radar was tracking a strong thunderstorm near
Brittons Neck, or 12 miles northwest of Conway, moving east at 10
mph.

Winds may gusts to 40 mph with this storm.

Locations impacted include...
Conway, Horry, Homewood, Adrian, Pee Dee Crossroads, Bayboro and
Aynor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3381 7925 3382 7926 3383 7925 3384 7926
      3389 7926 3390 7928 3390 7929 3391 7930
      3400 7930 3402 7900 3375 7903
TIME...MOT...LOC 1907Z 274DEG 9KT 3393 7924

8
Special weather statement, Aug 23, 3:47 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Wilmington NC
347 PM EDT Fri Aug 23 2019

SCZ054-058-232000-
Coastal Horry SC-Central Horry SC-
347 PM EDT Fri Aug 23 2019

...THUNDERSTORM TO IMPACT SOUTH CENTRAL HORRY COUNTY THROUGH 400
PM EDT...

At 347 PM EDT, radar was tracking a strong thunderstorm over
Horry Georgetown Technical College Conway Campus, or near Red Hill,
moving east at 30 mph.

Wind gusts of 30 to 40 mph will be possible with this storm, along
with dangerous lightning.

Locations impacted include...
Conway, Socastee, Red Hill, Forestbrook, Horry Georgetown Technical
College Conway Campus, Coastal Carolina University, Bucksville,
Nixonville, Homewood, Lighthouse Care Center Of Conway and Conway
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 7912 3388 7905 3385 7881 3365 7900
TIME...MOT...LOC 1945Z 289DEG 34KT 3382 7897

8
Special weather statement, Aug 23, 4:01 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
401 PM EDT Fri Aug 23 2019

SCZ032-039-232030-
Williamsburg SC-Florence SC-
401 PM EDT Fri Aug 23 2019

...STRONG THUNDERSTORMS EDGING INTO SOUTHWESTERN FLORENCE AND
NORTHWESTERN WILLIAMSBURG COUNTIES THROUGH 430 PM EDT...

At 401 PM EDT, radar was tracking a strong thunderstorm near
Sardis, or 15 miles northwest of Lake City, moving east at 15 mph.

Wind gusts to 45 mph and dangerous lightning should be expected with
the storms as they approach from the west.

Locations impacted include...
Timmonsville, Cartersville, Sardis, Hebron, Olanta and Central
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3414 7999 3414 7992 3399 7981 3385 7979
      3364 8002 3372 7998 3377 8000 3381 7994
      3382 7991 3388 7988 3388 7994 3394 7997
      3398 7990 3400 7990 3403 7997 3408 8003
      3409 8007
TIME...MOT...LOC 1959Z 271DEG 13KT 3399 8004

8
Special weather statement, Aug 23, 4:31 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
431 PM EDT Fri Aug 23 2019

SCZ032-039-055-232100-
Williamsburg SC-Florence SC-Inland Georgetown SC-
431 PM EDT Fri Aug 23 2019

...STRONG STORMS TO IMPACT GEORGETOWN AND WILLIAMSBURG COUNTIES
THROUGH 500 PM EDT...

At 430 PM EDT, radar was tracking a strong thunderstorm over
Cades, or near Lake City, another between Gourdin and Lane,
and a third strong storm north of Oatland. All were nearly
stationary or moving to the southeast slowly.

Winds up to 50 mph, deadly lightning, and small hail will be
possible with these storms.

Locations impacted include...
Lake City, Kingstree, Andrews, Rhems, Trio, Warsaw, Salters, Cades,
Oatland, Gourdin, Lambert, Earle, Yauhannah, Hebron, Morrisville,
Olanta, Lane, Greeleyville, Central Crossroads and Williamsburg
Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3372 7998 3377 8000 3382 7991 3388 7988
      3389 7995 3395 7997 3397 7993 3385 7973
      3360 7971 3364 7951 3366 7916 3365 7912
      3329 7962 3333 7975 3338 7979 3339 7984
      3344 7987 3350 7996 3350 8010
TIME...MOT...LOC 2027Z 293DEG 36KT 3379 7983

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:01 AM EDTBeach Hazards StatementILMGeorgetown, Horry15 hr
Aug 23, 2:12 PM EDTSpecial Weather StatementILMFlorence18 min
Aug 23, 3:09 PM EDTSpecial Weather StatementILMHorry21 min
Aug 23, 3:47 PM EDTSpecial Weather StatementILMHorry13 min
Aug 23, 4:01 PM EDTSpecial Weather StatementILMFlorence29 min
Aug 23, 4:31 PM EDTSpecial Weather StatementILMWilliamsburg29 min
Aug 23, 5:07 PM EDTSpecial Weather StatementILMWilliamsburg23 min
Aug 23, 5:10 PM EDTSpecial Weather StatementILMMarlboro20 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.